Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 100, NWS Tucson, AZ

August 24, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2006, 7:24 AM MST for Pima County, Pinal County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 7:24 AM MST (14:24 UTC)
Expired
Aug 24, 2006, 7:45 AM MST
In force
21 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 2.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 241425
FFWTWC
AZC019-021-241545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
724 AM MST THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 845 AM MST

* AT 715 AM MST...RADAR CONTINUED TO SHOW AN AREA OF HEAVY RAINFALL  
  ACROSS PARTS OF SOUTHWEST PINAL AND EXTREME NORTH CENTRAL PIMA     
  COUNTIES. LITTLE MOVEMENT WAS INDICATED DURING THE PAST HOUR. THE  
  AREA WITH THE HEAVIEST RAINFALL EARLY THIS MORNING WAS WEST OF     
  INTERSTATE 10 AND IMPACTING THE COMMUNITIES OF JACKRABBIT...NORTH  
  KOMELIK...FRIENDLY CORNERS...AND ELOY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE HORSE
  PASS...PICACHO PEAK...PICACHO...COCKLEBUR AND CHUICHU

THIS WARNING IS AN UPGRADE TO THE URBAN AND SMALL STREAM FLOOD 
ADVISORY ISSUED EARLIER THIS MORNING AT 642 AM MST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3243 11222 3243 11133 3285 11140 3274 11160
      3274 11197 3266 11220

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:54 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 2:54 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
254 AM MST THU AUG 24 2006

.SYNOPSIS...THE GENERAL FLOW PATTERN OVER THE DESERT SOUTHWEST WILL
PROVIDE SOUTHEAST ARIZONA WITH SEVERAL MORE DAYS OF WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY. HIGH TEMPERATURES WILL REMAIN AT
OR SLIGHTLY BELOW NORMAL THIS WEEK.

&&

.DISCUSSION...A QUIET EARLY MORNING ACROSS SOUTHEAST ARIZONA WITH
SOME SCATTERED TO BROKEN MID LEVEL DEBRIS CLOUDINESS ACROSS MAINLY
CENTRAL SECTIONS OF MY FORECAST AREA. SOME ACTIVITY STILL ONGOING
WELL SOUTH IN SONORA MEXICO.

THE AIRMASS OVER THE REGION IS STILL QUITE MOIST WITH YESTERDAY
EVENINGS KTUS SOUNDING SHOWING A PRECIPITABLE WATER VALUE OF JUST
OVER AN INCH AND A HALF. WATER VAPOR IMAGERY AND UPPER AIR PLOTS
FROM YESTERDAY EVENING INDICATE THAT THE CENTER OF THE HIGH IS IN
THE GENERAL VICINITY OF NORTH CENTRAL TEXAS WITH THE RIDGE AXIS
EXTENDING INTO NORTHERN MEXICO. MEANWHILE...HURRICANE ILEANA IS IN
THE VICINITY OF 20.1 N LAT 113.7 W LONG WHICH IS A BIT OVER 300
MILES TO THE SOUTHWEST OF THE SOUTHERN TIP OF THE BAJA PENINSULA...
SO WAY TOO FAR TO HAVE ANY AFFECT ON THE DESERT SOUTHWEST. IN
ADDITION...THE HURRICANE CENTER IS FORECASTING ILEANA TO MOVE WEST
NORTHWEST AND EVENTUALLY WEAKEN CONSIDERABLY AS IT MOVES OVER COOLER
WATER IN THE EASTERN PACIFIC.

BACK TO ARIZONA...THE MODELS ARE NOW FORECASTING A CONTINUATION OF
MOISTURE BEING PULLED NORTHWARD INTO ARIZONA AROUND THE WESTERN
PERIPHERY OF THE HIGH...BUT A PACIFIC TROUGH IS PROGGED TO MOVE
ACROSS THE WESTERN STATES INTO THE WEEKEND. BOTH THE 00Z AND 18Z RUN
OF THE GFS HAVE INDICATED THAT AS THIS TROUGH MOVES NORTH OF THE
REGION IT WILL PUSH THE MOISTURE EAST INTO NEW MEXICO. THE ECMWF AND
THE CANADIAN HAVE A SIMILAR SOLUTION WITH THE TROUGH AXIS TO THE
EAST OF ARIZONA...BUT THE HIGH BEHIND IS NOT AS STRONG AS DEPICTED
IN THE GFS. THEREFORE WITH THE MODELS SHOWING A CONSENSUS DECIDED TO
TRIM BACK THE POPS FOR BOTH SATURDAY AND SUNDAY AS DRIER AIR PUSHES
INTO ARIZONA FROM THE WEST. SURROUNDING ARIZONA OFFICES HAVE ALSO
DONE LIKEWISE.

BEGINNING ON MONDAY AND CONTINUING THROUGH THE MIDDLE OF NEXT WEEK A
BACKDOOR FRONT...COMBINED WITH THE FLOW AROUND THE WESTERN FLANK OF
THE HIGH CENTERED OVER THE SOUTHEASTERN STATES WILL PULL MOISTURE
BACK ACROSS EASTERN ARIZONA. THIS WILL RESULT IN AN INCREASE IN RAIN
CHANCES INTO THE SCATTERED CATEGORY FOR CENTRAL AND EASTERN ZONES.

HIGH TEMPS WILL HOVER AROUND THE MID 90S FOR THE TUCSON AREA THROUGH
THE MIDDLE OF NEXT WEEK WHICH IS SLIGHTLY BELOW NORMAL FOR LATE
AUGUST. LOWS WILL REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.HYDROLOGY...A FLASH FLOOD WATCH FOR THE GILA RIVER NEAR DUNCAN
CONTINUES IN EFFECT UNTIL 300 PM MST THIS AFTERNOON. ON TUESDAY
AFTERNOON THE GREENLEE EMERGENCY MANAGER REPORTED THAT A DIKE
STRUCTURE IN THE TOWN OF DUNCAN WAS EXPERIENCING EROSION DUE TO
ELEVATED RIVER STAGES. THE LOCATION OF THIS DIKE STRUCTURE IS NEAR
THE HIGH SCHOOL IN DUNCAN ON THE LEFT BANK OF THE GILA RIVER. IF THE
DIKE STRUCTURE WERE TO BE BREACHED...STATE HIGHWAY 70 NEAR THE HIGH
SCHOOL WOULD BE IMPASSABLE. FURTHERMORE...THE FIELDS BY THE HIGH
SCHOOL AND SEVERAL NEARBY HOMES COULD BE IMPACTED. THE STAGE READING
AT DUNCAN HAS DECREASED OVERNIGHT...BUT ANY ADDITIONAL RAINFALL IN
THE UPPER GILA WATERSHED IN NEW MEXICO THIS AFTERNOON WILL CAUSE
ADDITIONAL RISES OVER THE NEXT SEVERAL DAYS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR THE GILA
RIVER IN DUNCAN (AZZ030) UNTIL 300 PM MST THIS AFTERNOON.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 5:45 AM MST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE TUCSON AZ
545 AM MST THU AUG 24 2006

AZZ019-029-031>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-251400-
UPPER GILA RIVER VALLEY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS ASSOCIATED WITH A RISE ON THE GILA RIVER AT
DUNCAN. FOR MORE DETAILED INFORMATION CONCERNING THE WATCH REFER TO THE
LATEST ISSUANCE OF THE FLASH FLOOD WATCH UNDER THE HEADER PHXFFATWC
OR REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON.

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 23, 5:54 PM MSTFlash Flood WarningTWCPima66 min
Aug 23, 6:15 PM MSTFlash Flood WarningTWCCochise60 min
Aug 23, 6:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 24, 12:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 24, 12:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 24, 1:55 PM MSTFlash Flood WatchTWC8 hr
Aug 24, 2:01 PM MSTFlash Flood WarningTWCCochise
Aug 24, 2:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 24, 2:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 24, 2:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 24, 3:00 PM MSTFlash Flood WarningTWCCochise
Aug 24, 4:24 PM MSTFlash Flood WarningTWCPima96 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.